Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 126, NWS Grand Forks, ND

August 11, 2007Barnes County, Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 11, 2007, 4:57 AM CDT for Barnes County, Ransom County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2007, 4:57 AM CDT (09:57 UTC)
Expired
Aug 11, 2007, 5:45 AM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Barnes County, ND, Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1851 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 110957
SVRFGF
NDC003-073-111045-
/O.NEW.KFGF.SV.W.0126.070811T0957Z-070811T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
457 AM CDT SAT AUG 11 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHWESTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 545 AM CDT

* AT 453 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
  SOUTHWEST OF MONTPELIER...OR 34 MILES SOUTHWEST OF VALLEY CITY...
  MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITCHVILLE AT 520 AM CDT...
  HASTINGS AT 525 AM CDT...
  LITTLE YELLOWSTONE STATE AT 530 AM CDT...
  6 MILES NORTH OF FORT RANSOM AT 535 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4675 9868 4657 9870 4648 9761 4674 9770

$$

DTR/06
2 follow-up statements
000 
WWUS53 KFGF 111025
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
525 AM CDT SAT AUG 11 2007

NDC003-073-111045-
/O.CON.KFGF.SV.W.0126.000000T0000Z-070811T1045Z/
RANSOM ND-BARNES ND-
525 AM CDT SAT AUG 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHERN BARNES AND NORTHWESTERN RANSOM COUNTIES...

AT 522 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR
LITCHVILLE...OR 19 MILES SOUTHWEST OF VALLEY CITY...MOVING TO THE
EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HASTINGS BY 530 AM CDT...
  KATHRYN BY 535 AM CDT...
  LITTLE YELLOWSTONE STATE BY 540 AM CDT...
  NOME AND 7 MILES SOUTHWEST OF LUCCA BY 545 AM CDT...

* THE STORM HAS WEAKENED SINCE 500 AM AND IF WEAKENING TRENDS CONTINUE
  NO ADDITIONAL WARNINGS WILL BE ISSUED FOR THIS STORM. 


REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4675 9868 4657 9870 4648 9761 4674 9770

$$
RIDDLE
000 
WWUS53 KFGF 111044
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
544 AM CDT SAT AUG 11 2007

NDC003-073-111054-
/O.EXP.KFGF.SV.W.0126.000000T0000Z-070811T1045Z/
RANSOM ND-BARNES ND-
544 AM CDT SAT AUG 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BARNES AND
NORTHWESTERN RANSOM COUNTIES WILL EXPIRE AT 545 AM CDT...

AT 539 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED NEAR KATHRYN...OR 16 MILES SOUTH OF VALLEY
CITY...MOVING TO THE EAST AT 40 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 545 AM CDT. 

LAT...LON 4675 9868 4657 9870 4648 9761 4674 9770

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:52 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 11, 3:52 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
352 AM CDT SAT AUG 11 2007

.SHORT TERM...CHALLENGE WILL BE CONVECTIVE CHANCES AND SEVERE
POTENTIAL TODAY. 00Z MODELS INITIALIZED WITH MINIMAL ERRORS AND IN
GENERAL AGREEMENT. MODELS NOT HANDLING CONVECTION ALL TOO
WELL...WILL UTILIZE COMPROMISE.

SW FLOW ALOFT TO CONTINUE ACROSS THE REGION UNTIL AROUND MID-DAY
WHEN UPPER WAVE NOW NORTH OF MONTANA MOVES FAR ENOUGH E. AT
08Z...MAIN SFC LOW POSITIONED ACROSS E SD WITH TROUGH EXTENDING
ALONG A LINE TO BIS TO WINNIPEG AND NORTHWARD. SYSTEM WILL SLOWLY
PROGRESS EAST WITH COLD FRONT MOVING THROUGH TODAY. THIS FEATURE
WILL BE LOCATED ACROSS THE E FA AROUND 18Z AND THROUGH BY 00Z.

CURRENT RADAR IMAGERY DEPICTS STRONG TO SEVERE STORMS ACROSS
CENTRAL ND...ISOLATED WEAK TO STRONG STORMS JUST NORTH OF SFC
BOUNDARY ACROSS THE N FA...AND ISOLATED WEAK TO STRONG STORMS
ACROSS SW FA. MESO-ANALYSIS SHOWS STRONGEST INSTABILITY (MLCAPES
NEAR 3000 J/KG) LOCATED ACROSS SOUTH CENTRAL ND THROUGH E SD. BEST
DEEP LAYER SHEAR (40+KTS) LOCATED ACROSS W ND. AS SYSTEM
PROGRESSES MODELS INDICATE THAT 40+KT DEEP LAYER SHEAR WILL
OVERSPREAD THE FA DURING THE MORNING HOURS. THE STRONG INSTABILITY
WILL SPREAD N/NE INTO AT LEAST THE S PORTION OF THE FA. AT THE
SAME TIME...WARM MID-LEVEL TEMPS (700MB TEMPS +12C) WILL SPREAD
INTO THE EXTREME SOUTHERN PORTION OF THE FA. STORMS ACROSS CENTRAL
ND INITIATED JUST E OF THE 850MB TROUGH (STRONGER WARM AIR
ADVECTION)...AND THUS SHOULD CONTINUE TO SLOWLY MOVE E THROUGH THE
MORNING HOURS. BEST SEVERE POTENTIAL WOULD APPEAR TO BE SOMEWHERE
ALONG AN AXIS FROM JMS-FAR-PKD (WHERE STRONGEST INSTABILITY EXISTS
JUST NORTH OF +12C 700MB TEMPS). WILL NOT MENTION SEVERE IN THE
GRIDS AT THIS POINT WITH COVERAGE STILL NOT CERTAIN...BUT WILL
MONITOR AND UPDATE AS NEEDED. DID GO HIGHEST POPS (50) FROM W TO E
ACROSS THE CENTER OF THE FA BECAUSE OF ABOVE THINKING. THUNDER
CHANCES END FROM W TO E THROUGH THE DAY WITH PROGRESSION OF COLD
FRONT. AGAIN...WILL NEED TO MONITOR TRENDS FOR POSSIBLE SEVERE
MENTION IN GRIDS FOR THE AFTERNOON HOURS ACROSS THE E FA IF THEY
CAN HEAT ENOUGH.

HIGH PRESSURE MOVES IN FOR SUNDAY...WITH DRY WEATHER AND COOLER
TEMPS EXPECTED. ANOTHER SYSTEM APPROACHES THE REGION FOR MONDAY
AND TEMPS AGAIN WARM. WILL KEEP LOW POPS FOR SFC TROUGH
PASSAGE...ALTHOUGH CAPPING MAY BE AN ISSUE.

.LONG TERM...NO CHANGES EXPECTED.

&&

.AVIATION...GENERALLY VFR CONDITIONS EXPECTED TODAY. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE FROM 12Z TO 18Z FOR FAR AND
GFK...AND 15Z TO 21Z FOR BJI. MVFR CEILINGS POSSIBLE WITH A
THUNDERSTORM. COLD FRONT WILL SWITCH WINDS TO THE NW TODAY...AND
MAY BE A BIT GUSTY THIS AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Aug 10, 6:22 AM CDT, 22 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT FRI AUG 10 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT FRI AUG 10 2007

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON INTO TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS
WILL BE POSSIBLE THROUGH THE MORNING. THUNDERSTORM CHANCES WILL
INCREASE THROUGH THE DAY. THE MAIN THREAT FOR SEVERE STORMS WILL
BE FROM MID AFTERNOON THROUGH THE LATE EVENING HOURS. THESE
STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND A TORNADO OR
TWO. HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY AND ALSO MONDAY
INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Aug 10, 11:05 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1105 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     2 E WASKISH             48.16N 94.47W
08/10/2007                   BELTRAMI           MN   TRAINED SPOTTER

            POWERLINES DOWN AND TREES UPROOTED ALONG WITH DIME SIZED
            HAIL.

&&

MLUKES
Local storm report, Aug 11, 4:12 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
412 AM CDT SAT AUG 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             2 S MADDOCK             47.93N 99.53W
08/10/2007  E0.88 INCH       BENSON             ND   PUBLIC

1200 PM     HAIL             10 S ESMOND             47.89N 99.76W
08/10/2007  E0.88 INCH       BENSON             ND   PUBLIC

1240 PM     HAIL             1 NW FILLMORE           48.19N 99.82W
08/10/2007  E0.88 INCH       BENSON             ND   PUBLIC

0150 PM     HAIL             4 N OBERON              47.98N 99.21W
08/10/2007  E0.25 INCH       BENSON             ND   TRAINED SPOTTER

            ABR51

0220 PM     HAIL             FORT TOTTEN             47.98N 98.99W
08/10/2007  E0.88 INCH       BENSON             ND   TRAINED SPOTTER

0230 PM     TORNADO          5 NE TOLNA              47.88N 98.36W
08/10/2007                   NELSON             ND   PUBLIC

            NORTH DAKOTA ATMOSPHERIC RESOURCE BOARD OBSERVER REPORTED
            FUNNEL TOUCHDOWN ON NORTHWEST STUMP LAKE. EMERGENCY
            MANAGER REPORTED NUMEROUS TREES UPROOTED AT STUMP LAKE
            PARK. THIS IS A CORRECTION TO EARLIER REPORT WHICH
            INADVERTANTLY USED LAKOTA AS REFERENCE CITY INSTEAD OF
            TOLNA. ALSO CORRECTED REPORT AS TORNADO INSTEAD OF
            WATERSPOUT...ALTHOUGH TORNADO DID TOUCHDOWN ON STUMP
            LAKE.

0230 PM     TSTM WND DMG     7 N LAKOTA              48.14N 98.35W
08/10/2007                   NELSON             ND   PUBLIC

            TREE THROUGH ROOF OF HOUSE STUMP LAKE. EXACT LOCATION
            UNKNOWN AT PRESENT TIME. TIME ESTIMATED.

0230 PM     TSTM WND DMG     STUMP LAKE              47.91N 98.43W
08/10/2007                   NELSON             ND   EMERGENCY MNGR

            NUMEROUS TREES UPROOTED AT STUMP LAKE PARK

0325 PM     TSTM WND DMG     LARIMORE                47.91N 97.63W
08/10/2007                   GRAND FORKS        ND   FIRE DEPT/RESCUE

            WINDS ESTIMATED 65-70 MPH IN CITY OF LARIMORE. TREE
            BRANCHES 1 FOOT IN DIAMETER BROKEN.

0350 PM     HAIL             4 N OBERON              47.98N 99.21W
08/10/2007  E0.50 INCH       BENSON             ND   TRAINED SPOTTER

            ABR51

0435 PM     TSTM WND DMG     4 N TABOR               48.14N 96.86W
08/10/2007                   POLK               MN   PUBLIC

            3 INCH DIAMETER TREE BRANCHES BROKEN.

0440 PM     HAIL             WARREN                  48.20N 96.77W
08/10/2007  E0.75 INCH       MARSHALL           MN   TRAINED SPOTTER

0441 PM     HAIL             WARREN                  48.20N 96.77W
08/10/2007  E0.75 INCH       MARSHALL           MN   LAW ENFORCEMENT

0900 PM     TSTM WND DMG     2 E WASKISH             48.16N 94.47W
08/10/2007                   BELTRAMI           MN   TRAINED SPOTTER

            POWERLINES DOWN AND TREES UPROOTED ALONG WITH DIME SIZED
            HAIL.

&&

DRIDDLE

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.